Subcutaneous abscess as a side-effect of cetuximab therapy

Fabio Pacelli, Cristina Guerriero, Francesco Ricci, Andrea Paradisi, Barbara Fossati, Viola Valentini, Rodolfo Capizzi

Risultato della ricerca: Contributo in rivistaArticolo in rivista

Abstract

Cetuximab, a chimeric monoclonal antibody against epidermal growth factor receptor (EGFR), is used to treat colorectal cancer and head and neck squamous-cell carcinoma (SCC) [2]. Common adverse events associated with cetuximab treatment are paronychia, diarrhea, and nausea, but most frequently acneiform eruption (>90%, with 20% grade 3/4 severity) [1]. A 68-year-old man with tonsil SCC (cT4aN1Mo according to the TNM classification) underwent radio-chemotherapy with cetuximab and hyperfractionated radiotherapy. Cetuximab was infused intravenously according to the traditional protocol, which consists of a loading dose of 400/m2 (total dose 780 mg) over 2 h, followed by 250/m2 (total dose 485-585 mg) weekly for 7 weeks. Dermatological examination showed grade 3 skin and mucous membrane toxicities (according to the National Cancer Institute–CTCAE criteria) [2] with confluent oral pseudomembranous ulcers, widespread folliculitis with erythema on the face and upper trunk, and bleeding induced by minor trauma. At the end of the 7th cycle, a tight, erythematous, painful abscess, 9-10 cm in diameter, arose on the patient's right buttock (figure 1). There was no fever, the patient was not diabetic nor immunocompromised, and all laboratory parameters were within normal ranges. Oral clarithromycin 1 g daily and chlorphenamine maleate 8 mg daily for 5 days did not result in significant improvement. Surgical drainage of the abscess on the 6th day yielded a culture positive for Staphylococcus aureus. The response to cetuximab treatment was initially good, with a marked reduction of the primary tumor and involved lymph nodes on the imaging studies. However, a year after chemotherapy, the patient required further surgery due to tumor spread to other lymph nodes and the sphenoid sinus. The EGFR family of receptor tyrosine kinases is at the beginning of a complex signal cascade that modulates cell proliferation, differentiation, migration and survival. It is overexpressed in several epithelial neoplasms, including head and neck SCC, non-small-cell lung, colon, prostate, ovarian and kidney cancers. EGFR blockade by target monoclonal antibodies (such as cetuximab) represents a novel strategy for cancer treatment. Skin reactions associated with cetuximab are acne-like rash, cutaneous xerosis, paronychia, telangiectasia, itch, xerophthalmia, eyelash trichomegaly and residual hyperpigmentation. Acneiform rash is the commonest adverse event, with a characteristic distribution in seborrheic areas (face, V-shaped neckline, upper trunk). The skin lesions sometimes consist of erythematous follicular papules that may evolve into pustules. The pathogenesis of acneiform rash is unclear. EGF family receptors play important roles in protecting the hair follicle from immunomediated damage and in permitting the transition of hair and vellus hairs from the growth (anagen) to the involution phase (catagen). Consequently, EGFR inhibition keeps vellus hairs in the catagen phase for a long time, resulting in follicle damage. Abscess formation in our patient was probably due to a combination of cetuximab-induced folliculitis and S. aureus superinfection. There is no standard treatment for the rash induced by EGFR-inhibitors, and there are different views on antibiotic prophylaxis in patients receiving cetuximab [1]. Its effectiveness has not been proven because the cause of the acneiform eruption is initially inflammatory, but is then frequently followed by superinfection. Moreover, the contradictory results of the few relevant trials [3, 4] do not warrant routine use of this approach. A recent uncontrolled open label follow-up study [5] reported a significant improvement of cetuximab-induced acneiform eruptions by topical therapy with nadifloxacin cream and prednicarbate cream. In another study [6], grades equal to or higher than the second were successfully treated with oral tetracyclines. Howeve
Lingua originaleEnglish
pagine (da-a)277-278
Numero di pagine2
RivistaEuropean Journal of Dermatology
Volume21
DOI
Stato di pubblicazionePubblicato - 2011

Keywords

  • Abscess
  • Aged
  • Antibodies, Monoclonal
  • Antineoplastic Agents
  • Buttocks
  • Carcinoma, Squamous Cell
  • Epidermal Growth Factor
  • Humans
  • Male
  • Tonsillar Neoplasms

Fingerprint Entra nei temi di ricerca di 'Subcutaneous abscess as a side-effect of cetuximab therapy'. Insieme formano una fingerprint unica.

Cita questo